Minnesota, 2018Excessive Heat in Minnesota, June 29 to 30, 2018
June 29 to 30, 2018 · NWS ARX · 4 events in 4 counties and zones
June ended with two days of excessive heat across parts of southeast Minnesota. Heat indices topped out between 105 and 115 on both June 29th and 30th, although the high heat indices were more widespread on the 29th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
June ended with two days of excessive heat across parts of southeast Minnesota. Heat indices topped out between 105 and 115 on both June 29th and 30th, although the high heat indices were more widespread on the 29th. Air temperatures in the upper 80s to middle 90s with dew points in the middle 70s combined to create the excessive heat. The highest calculated heat index was 118 from a mesonet station in Plainview (Wabasha County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 29, 5:25 AM CST, 6 hours 35 minutes earlier.
Area forecast discussion, Jun 29, 5:25 AM CST, 6 hours 35 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
625 AM CDT Fri Jun 29 2018
.SHORT TERM...(Today through Sunday night)
Issued at 311 AM CDT Fri Jun 29 2018
The first concern during this period is with the heat for today
and Saturday. Very warm air will be streaming into the area today
between the low level ridge axis over the Ohio River Valley and
the area of low pressure over the Dakotas. Temperatures at 925 mb
are forecast to top out around 27C this afternoon and with lots of
sunshine, this should allow surface temperatures to reach the 90s
across the entire area with a few spots possibly hitting 100.
Surface dew points are expected to climb into the lower to middle
70s which will yield heat indices largely in the 100 to 110 range.
With the high dew points, temperatures will stay up tonight with
overnight lows only dropping back into the middle 70s. Very
similar 925 mb temperatures will be over the area for Saturday,
but the heating looks to be interrupted in the afternoon as clouds
start to stream in from expected convection to the west. With the
clouds, highs Saturday should range from the upper 80s across the
west to the middle 90s in the east, which is where the warmest
heat indices will be. The excessive heat warning/advisories were
already in place and do not plan to make any adjustments to them
for now. However, concerned that the western areas may need to be
dropped from the advisory for Saturday.
The second concern is with the rain chances. The upper level
trough currently moving across the Rockies will continue to move
east through the period. A short wave trough is expected to
come out of the trough and track across Minnesota into northern
Wisconsin Saturday afternoon. As the wave interacts with a cold
front, showers and storms should develop west of the area early
Saturday and then move northeast with some of this activity
getting into the western sections of the area late in the
afternoon. As the short wave trough continues to move northeast
and away from the area, a MCV may develop out the convection and
then move northeast across the area Saturday night. The low level
jet will intensify ahead of this MCV with the nose of the moisture
transport possibly focused on the local area. The cold front will
begin to edge into the area and provide the focus for additional
showers and storms Saturday night across much of the area. The
cold front will still be hanging out over the area Sunday as the
mean long wave trough with a stronger embedded short wave trough
moves toward the area. This looks to produce a round of weak to
moderate pv advection in the 500-300 mb layer Sunday afternoon. By
this time, the low level jet and moisture transport axis will
have shifted off to the east of the area but will still be close
enough to help with more showers and storms along the front. The
main threat from all this activity looks to be heavy rain (see the
hydro section below for more info) with a marginal severe threat
Sunday. While the storms coming in Saturday will have ample CAPE
to work with, 2000-3000 J/Kg of ML CAPE, deep shear is lacking
with only about 25 knots in the 0-3 km layer. The shear looks
better for Sunday with up to 40 knots in the 0-6 km layer ahead of
the cold front, but the concern becomes how much CAPE will be
available. With the ongoing convection from Saturday night into
Sunday and lots of cloud cover, the CAPE could be limited to 1500
J/Kg or less.
.LONG TERM...(Monday through Thursday)
Issued at 311 AM CDT Fri Jun 29 2018
Once the system over the weekend moves past the area, the upper
level flow will initially go zonal for a short period to start the
week before the upper level ridge retrogrades from the East Coast
back over much of the country by late next week. With this
pattern, the heights will be building over the area with only some
weak short wave troughs possibly impacting the area for some
occasional small rain chances. Temperatures will be warming with
this pattern as well, with highs in the middle 80s to around 90
by Wednesday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 625 AM CDT Fri Jun 29 2018
VFR conditions expected at KRST/KLSE through the period. Main
concern will be increasing southwest winds 1-2kft AGL tonight.
Wind in this layer is expected to increase into the 40-50kt range
by late evening, lasting through daybreak Saturday. Included
WS012/23045KT at KLSE in the 05-12z time frame but left it out at
KRST since it will be gusting there at the surface already around
25kt.
&&
.HYDROLOGY...
Issued at 311 AM CDT Fri Jun 29 2018
The storms Saturday into Sunday evening are expected to be
efficient rain producers. Precipitable waters during this period
will be well over 1.5 inches and could be around 2 inches by
Sunday afternoon. Warm cloud depths will be in the 3.5 to 4 km
range possibly increasing to 4.5 km Saturday night. Currently
expecting widespread rainfall amounts of 1.5 to 2 inches from
Saturday afternoon through Sunday afternoon with locally higher
amounts. A flash flood watch may be needed with later forecasts to
handle any potential flooding threat.
In the meantime, still some ongoing flooding on the Mississippi
River that is expected to end over the weekend or early next week.
See the latest flood statements for more information.
&&
.CLIMATE...(Today and Saturday)
Issued at 311 AM CDT Fri Jun 29 2018
With the warm temperatures, there is the potential to set records
at several sites. A listing of record high temperatures for today
and Saturday will be issued as a public information statement.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning from noon today to 7 PM CDT this evening
for WIZ032>034-041>044-053>055-061.
Heat Advisory from 7 PM this evening to 7 PM CDT Saturday for
WIZ032>034-041>044-053>055-061.
Heat Advisory from noon today to 7 PM CDT this evening for
WIZ017-029.
MN...Excessive Heat Warning from noon today to 7 PM CDT this evening
for MNZ079-086>088-094>096.
Heat Advisory from 7 PM this evening to 7 PM CDT Saturday for
MNZ079-086>088-094>096.
IA...Excessive Heat Warning from noon today to 7 PM CDT this evening
for IAZ008>011-018-019-029-030.
Heat Advisory from 7 PM this evening to 7 PM CDT Saturday for
IAZ008>011-018-019-029-030.
&&
SHORT TERM...04
LONG TERM...04
AVIATION...DAS
HYDROLOGY...04
CLIMATE...04Hazardous weather outlook, Jun 29, 4:45 AM CST, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
545 AM CDT Fri Jun 29 2018
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-301100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
545 AM CDT Fri Jun 29 2018
This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.
.DAY ONE...Today and Tonight
An Excessive Heat Warning is in effect this afternoon and then a
heat advisory is in effect for tonight. Afternoon heat indices
will top out between 100 and 110. It will remain warm overnight
with lows in the middle 70s.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The heat advisory will continue through Saturday afternoon with
heat indices of 95 to 105 expected.
Thunderstorms are expected Saturday afternoon into Sunday evening.
Heavy rain and possibly some flash flooding will be possible with
these storms. In addition, a few strong to severe storms could
occur Saturday afternoon and evening and again Sunday afternoon
producing damaging winds and large hail.
There will be on and off storm chances from Monday night through
Thursday. It is too early to determine if there is a severe threat
with this activity.
.SPOTTER INFORMATION STATEMENT...
Some spotter groups may be needed Saturday afternoon and evening
and again Sunday afternoon.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
WIZ017-029-301100-
Taylor-Clark-
545 AM CDT Fri Jun 29 2018
This Hazardous Weather Outlook is for portions of central
Wisconsin and north central Wisconsin.
.DAY ONE...Today and Tonight
A Heat Advisory is in effect this afternoon. Heat indices will top
out between 100 and 105.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms are expected Saturday afternoon into Sunday evening.
Heavy rain and possibly some flash flooding will be possible with
these storms. In addition, a few strong to severe storms could
occur Saturday afternoon and evening and again Sunday afternoon
producing damaging winds and large hail.
There will be on and off storm chances from Monday night through
Thursday. It is too early to determine if there is a severe threat
with this activity.
.SPOTTER INFORMATION STATEMENT...
Some spotter groups may be needed Saturday afternoon and evening
and again Sunday afternoon.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
04
Excessive Heat, Houston
- When
- June 29, 12:00 PM CST to June 30, 3:30 PM CST
- Where
- Houston forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.671, -91.493 (the zone’s center; the record gives no point)
Heat indices of 105 to 115 were common across Houston County on June 29th and 30th. The highest calculated heat index was 117 from a mesonet station near Mound Prairie.
Excessive Heat, Olmsted
- When
- June 29, 12:00 PM CST to June 30, 2:45 PM CST
- Where
- Olmsted forecast zone
- Reported by
- ASOS
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
The heat index hit 105 on June 29th at the Rochester International Airport.
Excessive Heat, Wabasha
- When
- June 29, 12:30 PM CST to June 30, 2:00 PM CST
- Where
- Wabasha forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.284, -92.230 (the zone’s center; the record gives no point)
Heat indices of 105 to 115 were common across Wabasha County on June 29th and 30th. The highest calculated heat index was 118 from a mesonet station in Plainview.
Excessive Heat, Winona
- When
- June 29, 12:30 PM CST to June 30, 2:00 PM CST
- Where
- Winona forecast zone
- Reported by
- AWOS
- Coordinates
- 43.987, -91.779 (the zone’s center; the record gives no point)
Heat indices of 105 to 110 were common across Winona County on June 29th and 30th. The highest calculated heat index was 110 by the automated weather observing equipment at the Winona airport.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, June 29, 2018$7.0 million · EF2 · 35 events
- Heat in New York, June 29, 20181 death · 1 event
- Tornado and Hail in South Dakota, June 29, 2018$2.0 million · EF1 · 16 events
- Tornado and Damaging Winds in North Dakota, June 29, 2018EF1 · 43 events
- Tornado in Florida, June 29, 2018$100,000 · EF0 · 1 event
- Tornado and Hail in Wyoming, June 29, 2018EF1 · 11 events
- Heat in Kentucky, June 29 to 30, 201822 events
- Hail and Damaging Winds in Minnesota, June 29, 20181 in hail · 20 events
- Excessive Heat and Heat in Wisconsin, June 29 to 30, 201820 events
- Hail and Damaging Winds in South Dakota, June 29, 20184.5 in hail · 20 events
- Heat in Illinois, June 29 to 30, 201819 events
- Hail and Damaging Winds in Michigan, June 29, 2018$14,000 · 60 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765194, 767116, 765188, 765189.